Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 54, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 11, 2022, 6:41 AM CDT for Le Sueur County, Rice County, Scott County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2022, 6:41 AM CDT (11:41 UTC)
- Expired
- May 11, 2022, 7:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Le Sueur County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:01 AM CDT | HAIL 1.75 | 1 Wsw New Prague, MN | GOLF BALL SIZED HAIL REPORTED, RELAYED VIA SOCIAL MEDIA PIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2932 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WUUS53 KMPX 111141 SVRMPX MNC079-131-139-111215- /O.NEW.KMPX.SV.W.0054.220511T1141Z-220511T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 641 AM CDT Wed May 11 2022 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Northeastern Le Sueur County in south central Minnesota... Southeastern Scott County in east central Minnesota... Northwestern Rice County in south central Minnesota... * Until 715 AM CDT. * At 640 AM CDT, a severe thunderstorm was located near Montgomery, or 16 miles northwest of Faribault, moving north at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Montgomery around 650 AM CDT. Lonsdale around 655 AM CDT. Other locations in the path of this severe thunderstorm include New Prague, Elko New Market and Jordan. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4434 9372 4469 9368 4463 9328 4430 9347 TIME...MOT...LOC 1140Z 192DEG 23KT 4440 9358 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ NDC
1 follow-up statement
402
WWUS53 KMPX 111158
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
658 AM CDT Wed May 11 2022
MNC079-131-139-111215-
/O.CON.KMPX.SV.W.0054.000000T0000Z-220511T1215Z/
Le Sueur MN-Scott MN-Rice MN-
658 AM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN LE SUEUR...SOUTHEASTERN SCOTT AND NORTHWESTERN RICE
COUNTIES...
At 658 AM CDT, a severe thunderstorm was located over New Prague, or
21 miles west of Northfield, moving north at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4444 9348 4445 9371 4469 9368 4465 9340
TIME...MOT...LOC 1158Z 185DEG 23KT 4452 9360
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:31 AM CDT, 10 minutes earlier.
Area forecast discussion, May 11, 6:31 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 631 AM CDT Wed May 11 2022 .DISCUSSION...(Today through Tuesday) Issued at 236 AM CDT Wed May 11 2022 * KEY MESSAGES: - Conditions favor severe storms/supercells with large hail and possible tornadoes this afternoon. Tornado threat maximized near a warm front. - Heavy rain/flash flooding is an increasing threat tonight especially if storms end up tracking over the same locations. - More severe storms expected Thursday, highest threat across western Minnesota. An active two days are in store with an unseasonably warm and humid airmass over the Central/Northern Plains setting the stage for several rounds of strong storms as a large trough approaches from the west. Currently a well-defined surface warm front stretches west- to-east near I-80 in Iowa with the 850-hPa boundary further north over southern Minnesota. This elevated boundary is already sparking a few showers/weak storms near I-90 which is a signal of things to come later today as the front quickly lifts northward. Currently a lack of defined upper-level ascent and very dry air above 850 hPa are keeping these cells limited in coverage and strength, and this should continue to be the case through early/mid afternoon as upper- level heights rise and the warm front surges north into central MN. By late this afternoon storms are expected to rapidly grow across southwest Minnesota as an upper wave approaches from the west and feeds an increasing low-level jet toward the northward-advancing warm front. A surge of warm and humid air from the south will bring temperatures in the mid/upper 80s into southern MN with dewpoints rapidly rising into the lower 70s. The resulting strong instability combined with deep-layer shear of 50-60 kts will be more than favorable for strong supercells capable of very large hail, especially those that can develop near and just south of the warm front where storm-relative helicity will be maximized. This helicity could also favor tornadoes near the warm front, although this threat is much more conditional on LCL heights and potential for strong/cold downdrafts to lessen a prolonged tornado threat...as well as storm motion which may cause storms to cross north of the warm front and become more elevated in nature. These factors will need to be watched closely this afternoon to see if and where a more localized enhanced tornado threat can develop if these factors can become overcome. Storms should increase in coverage this evening as they push into central/eastern Minnesota and eventually western Wisconsin. Large hail, wind and isolated tornadoes will remain a threat through this time, however the main focus through this period will be an increasing threat for very heavy rain and flash flooding. This will especially become true toward sunset as storm motion vectors veer to become more parallel to the warm front, and an increasing LLJ feeds copious moisture into the boundary. Widespread 1" to 2" rainfall amounts seem probable from southern MN into areas near/just north of the Twin Cities and into northwest Wisconsin. If storms end up training repeatedly over a few locations then isolated amounts of 3" or 4" would not be out of the question. Once storms clear out late tonight, attention will turn to unseasonable heat and humidity on Thursday followed by another round of strong to severe storms. With 850 hPa temperatures rising to as high as 22C, full mixing would favor surface temperatures as high as the lower 90s. Combined with dewpoints in the upper 60s/near 70 this would push heat index values in the lower or even mid 90s. This could approach heat advisory criteria especially for the Twin Cities, but will need to watch a couple of factors before pulling the trigger on this, namely 1) potential for cloud cover to cut back on full heating and 2) lower dewpoints mixing down and keeping heat index values limited. Regardless of how high Thursday's temperatures get, the airmass will once again be very unstable setting the stage for another round of strong to severe storms Thursday afternoon and evening as the main upper trough to the west pushes through. Shear profiles will once again favor supercells with large hail and a few tornadoes, especially early in the event over western MN and also closer to the warm front over central/northern MN, but given the extent of the upper forcing a more linear storm mode appears favorable with damaging winds a higher threat. How widespread these winds can become will depend on shear/cold pool interactions which will need to wait until closer to the event to be better assessed. Higher moisture could prevent outflow from surging ahead of the storms too quickly, which would favor a more long-lived wind event as the storms push toward the Twin Cities and western Wisconsin. Heavy rain will again be possible, but not as high as Wednesday's threat given a quicker west-to-east progression of the overall system. Behind Thursday's strong storm system, a transition to more zonal upper flow will bring somewhat cooler and much drier air into the area for Friday and into the weekend. With temperatures in the lower/mid 70s and dewpoints in the 40s and 50s, we should get to enjoy quite a nice spring weekend across the area...a seeming rarity this spring so far. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 624 AM CDT Wed May 11 2022 Strong storms currently south of KMSP should eventually weaken but may get close to MSP if current trends continue. Otherwise VFR today with gradually veering winds to SE. Complex of strong storms expected to develop over southwest and western MN late this afternoon and spread into MSP area and points north late evening into the early morning. Damaging wind gusts possible when these storms come through. KMSP... Strong storm to the south should begin weakening as it approaches MSP, but may hold together long enough to impact the terminal. Will monitor storm trends and add thunder to TAF shortly if current trends continue. Otherwise more widespread storms expected near or shortly after sunset and could be strong/severe with high wind. /OUTLOOK FOR KMSP/ Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts. Fri...Mainly VFR. Wind SW 10 kts. Sat...VFR, chc pm MVFR with -SHRA. Wind WNW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH AVIATION...DPH
Hazardous weather outlook, May 11, 4:30 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 430 AM CDT Wed May 11 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 120930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 430 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe storms are expected across much of the area today and tonight. Very large hail, damaging winds and a few tornadoes are possible. In addition, very heavy rain and localized flash flooding are possible, especially near and after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of widespread strong to severe storms is expected Thursday afternoon and evening, with large hail and damaging winds the primary threats. Isolated tornadoes are also possible, especially across western Minnesota. Temperatures could reach the lower 90s Thursday afternoon with heat index values as high as 95 degrees. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today and Thursday.
In the hours before
Special weather statement, May 11, 5:32 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 AM CDT Wed May 11 2022
MNZ074-075-111100-
Brown MN-Nicollet MN-
532 AM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of southeastern Brown
and central Nicollet Counties through 600 AM CDT...
At 532 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 6 miles southwest of New Ulm, moving northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
New Ulm around 540 AM CDT.
Courtland around 545 AM CDT.
This includes U.S. Highway 14 between mile markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4419 9473 4443 9450 4435 9416 4425 9433
4426 9436 4423 9437 4412 9457
TIME...MOT...LOC 1032Z 219DEG 28KT 4423 9452
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DPHSpecial weather statement, May 11, 5:48 AM CDT, 53 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 548 AM CDT Wed May 11 2022 MNZ076-083>085-111115- Steele MN-Le Sueur MN-Waseca MN-Blue Earth MN- 548 AM CDT Wed May 11 2022 ...A strong thunderstorm will impact portions of south central Le Sueur, west central Steele, east central Blue Earth and Waseca Counties through 615 AM CDT... At 548 AM CDT, Doppler radar was tracking a strong thunderstorm near Waldorf, or 20 miles southeast of Mankato, moving northeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Janesville around 555 AM CDT. Waseca around 605 AM CDT. This includes the following highways... Interstate 35 near mile marker 41. U.S. Highway 14 between mile markers 141 and 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4387 9362 4403 9391 4426 9378 4407 9323 TIME...MOT...LOC 1048Z 219DEG 28KT 4399 9366 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DPH
Special weather statement, May 11, 6:32 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT Wed May 11 2022
MNZ084-085-111200-
Steele MN-Waseca MN-
632 AM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northern Steele and
northeastern Waseca Counties through 700 AM CDT...
At 632 AM CDT, Doppler radar was tracking a strong thunderstorm over
Waseca, or 14 miles west of Owatonna, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Waseca around 635 AM CDT.
This includes the following highways...
Interstate 35 between mile markers 40 and 47.
U.S. Highway 14 between mile markers 153 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4408 9366 4420 9346 4420 9333 4411 9312
4395 9350
TIME...MOT...LOC 1132Z 227DEG 10KT 4407 9351
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:32 AM CDT | Special Weather Statement | MPX | Nicollet | 28 min |
| May 11, 5:48 AM CDT | Special Weather Statement | MPX | Waseca | 27 min |
| May 11, 6:10 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Waseca | 35 min |
| May 11, 6:32 AM CDT | Special Weather Statement | MPX | Steele | 28 min |
| May 11, 7:00 AM CDT | Special Weather Statement | MPX | Steele | 30 min |
| May 11, 7:13 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 10 min |
| May 11, 7:29 AM CDT | Special Weather Statement | MPX | Dodge | 31 min |
| May 11, 7:36 AM CDT | Special Weather Statement | MPX | Waseca | 84 min |
| May 11, 8:02 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 28 min |
| May 11, 8:10 AM CDT | Special Weather Statement | MPX | Rice | 35 min |
| May 11, 8:29 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 31 min |
| May 11, 8:45 AM CDT | Special Weather Statement | MPX | Steele | 60 min |
| May 11, 9:22 AM CDT | Special Weather Statement | MPX | Goodhue | 53 min |
| May 11, 10:20 AM CDT | River Flood Warning | MPX | Goodhue | 26 hr |
| May 11, 11:23 AM CDT | Special Weather Statement | MPX | Meeker | 37 min |
| May 11, 11:44 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 33 min |
| May 11, 11:45 AM CDT | Special Weather Statement | MPX | Todd | 30 min |
| May 11, 11:56 AM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 49 min |
| May 11, 12:10 PM CDT | Special Weather Statement | MPX | Wright | 50 min |
| May 11, 12:16 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 44 min |
| May 11, 12:30 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 45 min |
| May 11, 12:37 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Renville, Yellow Medicine | 23 min |
| May 11, 12:41 PM CDT | Special Weather Statement | MPX | Hennepin | 49 min |
| May 11, 12:58 PM CDT | Special Weather Statement | MPX | Redwood | 32 min |
| May 11, 1:00 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 45 min |
| May 11, 1:16 PM CDT | Special Weather Statement | MPX | Renville | 29 min |
| May 11, 1:24 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 36 min |
| May 11, 1:31 PM CDT | Tornado Warning | MPX | Martin, Watonwan | 29 min |
| May 11, 1:39 PM CDT | Special Weather Statement | MPX | Sherburne, Wright | 51 min |
| May 11, 2:26 PM CDT | Special Weather Statement | MPX | Meeker | 49 min |
| May 11, 2:39 PM CDT | Special Weather Statement | MPX | Isanti | 66 min |
| May 11, 3:03 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 42 min |
| May 11, 3:18 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Mille Lacs, Sherburne | 42 min |
| May 11, 3:57 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec, Mille Lacs, Sherburne | 63 min |
| May 11, 4:47 PM CDT | Special Weather Statement | MPX | Redwood | 28 min |
| May 11, 5:04 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 26 min |
| May 11, 5:23 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 38 min |
| May 11, 5:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| May 11, 5:51 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 39 min |
| May 11, 5:54 PM CDT | Special Weather Statement | MPX | McLeod, Sibley | 36 min |
| May 11, 5:55 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 65 min |
| May 11, 6:11 PM CDT | Tornado Warning | MPX | Brown, Redwood | 34 min |
| May 11, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 44 min |
| May 11, 6:17 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 43 min |
| May 11, 6:24 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 36 min |
| May 11, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 62 min |
| May 11, 6:29 PM CDT | Tornado Warning | MPX | Brown, Watonwan | 46 min |
| May 11, 6:31 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 59 min |
| May 11, 6:35 PM CDT | Tornado Warning | MPX | Renville | 40 min |
| May 11, 6:40 PM CDT | Tornado Warning | MPX | Nicollet, Sibley | 50 min |
| May 11, 6:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 53 min |
| May 11, 6:53 PM CDT | Tornado Warning | MPX | Martin, Watonwan | 37 min |
| May 11, 6:59 PM CDT | Tornado Warning | MPX | McLeod, Renville, Sibley | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.